What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 23, 2:25 PM MST, 57 minutes earlier.
Area forecast discussion, Aug 23, 2:25 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
325 PM MDT Fri Aug 23 2019
.SHORT TERM...Friday through Sunday night
We currently have some showers that are ongoing across portions of
the area and we expect these to continue as the tail end of a trough
axis passes through the area today. All in all, today looks to be
the most active of the next three when it comes to convection. As
for the chance of stronger storms, the Storm Prediction Center does
have a marginal risk into the usual suspects, portions of Johnson
and Natrona Counties where dew points will be the highest and shear
will be the best. Many areas could see a stronger storm though. As
for fire conditions, for now we will maintain the Red Flag Warnings
although they are borderline. Further north with higher dew points,
the risk looks to remain below critical. This may be an earlier show
with convection over by midnight.
We should see a lull in activity on Saturday. Shortwave ridging will
build over the state and bring mainly dry conditions, All the
models have trended drier for the chance of thunderstorms with the
00Z runs. We did maintain some isolated activity along the northern
border but even here most places will likely not see much. As for
the fire conditions, there will be lower humidity across much of the
area. However, winds look borderline at best for central areas. That
will not be the case in southern Wyoming though. Critical fire
weather looks like a good possibility for those locations so
highlights may have to be extended.
A cold front then drops into the area for Sunday. Moisture is
somewhat limited with this front and the best forcing should remain
east of the area so we kept POPS in the isolated range for now. The
main effects will be for wind and humidity. A rather tight pressure
gradient will set up ahead of the frontal passage. It does look
rather windy, especially across southern Wyoming but could extend
into areas favored by northwesterly post frontal flow, like the Wind
River Basin. Obviously, the concern here would be for fire behavior,
and this by far looks like the most active of the three days. As for
wind highlights, it could come close in some areas but at this time
700 millibar winds do not look strong enough.
.LONG TERM...Monday through Friday...
Monday continues the northwesterly flow aloft between large H5 low
in central Canada and the ridge stretching up the west coast.
Conditions Monday and Tuesday will be a good step cooler than over
the weekend, with highs 5 to 10 degrees lower,generally in the 70s
for lower elevations and lower 60s higher up. Models still note a
weak reinforcing piece of high pressure/backdoor cold front early
Wednesday, reinforcing the previous weekend front stuck along the
continental divide. This will keep temperatures in the 70s for
areas east of the divide for the rest of the week. Longer range
models noting that the ridge may flatten out late in the week,
allowing possible Pacific airmass shortwave to move into Wyoming.
There are hints that this may spark a few showers for the higher
elevations, mainly for northern WY starting Friday.
&&
.AVIATION...18Z Issuance
VFR conditions will prevail across the locations with shower and
thunderstorm activity expected this afternoon for areas east of the
divide. The best chances are near KCPR and KCOD. KLND, KRIW, and
KWRL may also see showers. Breezes still expected to be lighter than
yesterday area wide. Any shower activity should be exiting the area
well before midnight. Lower clouds are less likely with winds more
from the southwest overnight.
&&
.FIRE WEATHER...
A weather system will move across Wyoming today and bring isolated
to scattered showers and thunderstorms, mainly to northern and
central locations. A gusty wind will continue across the south where
low humidity will help bring critical fire weather at times this
afternoon. Humidity will remain above critical levels further north.
In northern and central Wyoming, wind should remain light to
moderate except in and near any shower or thunderstorm. Mixing and
smoke dispersal will be generally range from fair in the north to
excellent in the south. More widespread critical fire weather is
possible Saturday and especially Sunday in association with a cold
front passage.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277>279.
&&
SHORT TERM...Hattings
LONG TERM...Straub
AVIATION...Straub
FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 23, 11:28 AM MST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1228 PM MDT Fri Aug 23 2019
WYZ001>020-022>030-241200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1228 PM MDT Fri Aug 23 2019
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...This Afternoon and Tonight.
Strong thunderstorms are possible this afternoon and evening,
in East Central Wyoming.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Monday...Elevated to critical fire weather
conditions are expected, especially on Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
TEAM RIVERTON
In the hours before
Special weather statement, Aug 23, 1:55 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
255 PM MDT Fri Aug 23 2019
WYZ008-009-232130-
Bighorn Mountains Southeast-Bighorn Mountains West-
255 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND
SOUTHEASTERN WASHAKIE COUNTIES UNTIL 330 PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Big Trails, which is 27 miles west of Kaycee,
moving northeast at 15 mph.
Pea size hail and winds 25 to 35 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern
Johnson and southeastern Washakie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and north central Wyoming.
LAT...LON 4378 10686 4376 10688 4376 10689 4375 10689
4371 10692 4374 10693 4374 10695 4368 10695
4348 10713 4355 10728 4389 10721
TIME...MOT...LOC 2055Z 206DEG 14KT 4358 10716
BourqueSpecial weather statement, Aug 23, 1:58 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
258 PM MDT Fri Aug 23 2019
WYZ007-017-232145-
Owl Creek and Bridger Mountains-Wind River Basin-
258 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Moneta, which is 16 miles southeast of Shoshoni,
moving northeast at 15 mph.
Half inch hail and winds 25 to 35 mph will be possible with this
storm.
This strong thunderstorm will be near...
Moneta around 330 PM MDT.
Lysite and Lost Cabin around 345 PM MDT.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Wyoming.
LAT...LON 4328 10746 4328 10752 4324 10751 4305 10777
4305 10794 4343 10789 4330 10744
TIME...MOT...LOC 2057Z 206DEG 14KT 4308 10786
BourqueSpecial weather statement, Aug 23, 2:11 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
311 PM MDT Fri Aug 23 2019
WYZ017-019-232145-
Wind River Basin-Green Mountains and Rattlesnake Range-
311 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NATRONA AND EAST CENTRAL
FREMONT COUNTIES UNTIL 345 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Castle Gardens, which is 18 miles north of Jeffrey
City, moving northeast at 30 mph.
Half inch hail and winds 25 to 35 mph will be possible with this
storm.
This strong thunderstorm will be near...
Castle Gardens around 340 PM MDT.
Ervay around 345 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Wyoming.
LAT...LON 4267 10774 4278 10785 4304 10755 4300 10750
4293 10750 4293 10747 4292 10744 4292 10741
4289 10738 4286 10734 4286 10732 4285 10730
TIME...MOT...LOC 2111Z 226DEG 26KT 4274 10773
BourqueSpecial weather statement, Aug 23, 2:58 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
358 PM MDT Fri Aug 23 2019
WYZ020-022-232230-
Casper Mountain-Natrona County Lower Elevations-
358 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm over
Beartrap Meadows County Park, which is 8 miles south of Casper,
moving northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Paradise Valley around 410 PM MDT.
Mills around 415 PM MDT.
Evansville around 420 PM MDT.
Casper and Bar Nunn around 425 PM MDT.
Other locations impacted by this storm include Edness K Wilkins State
Park, Casper Mountain, Casper Events Center, Fort Caspar Campground,
Central Wyoming Fairgrounds, Casper Mountain County Park, Rotary Park
and Casper Natural Gas Processing Plant.
This includes Interstate 25 between mile markers 176 and 194.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Wyoming.
LAT...LON 4259 10632 4270 10651 4302 10627 4291 10607
4278 10607
TIME...MOT...LOC 2157Z 215DEG 23KT 4271 10636
TLSpecial weather statement, Aug 23, 3:11 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
411 PM MDT Fri Aug 23 2019
WYZ005-006-232245-
Southeast Big Horn Basin-Southwest Big Horn Basin-
411 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS AND
WEST CENTRAL WASHAKIE COUNTIES UNTIL 445 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Legend Rock State Petroglyph Site, which is 22
miles northwest of Thermopolis, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Hot
Springs and west central Washakie Counties, including the following
locations... Badlands Overlook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Wyoming.
LAT...LON 4377 10857 4395 10864 4406 10831 4380 10821
TIME...MOT...LOC 2210Z 254DEG 10KT 4389 10851
TL
Special weather statement, Aug 23, 3:21 PM MST, 1 minute before
Special Weather Statement
National Weather Service Riverton WY
421 PM MDT Fri Aug 23 2019
WYZ020-232245-
Natrona County Lower Elevations-
421 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 445
PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Powder River, which is 35 miles west of Casper, moving east at 35
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Natrona
County, including the following locations... Natrona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Wyoming.
LAT...LON 4273 10678 4274 10680 4274 10683 4292 10712
4307 10709 4302 10660
TIME...MOT...LOC 2220Z 291DEG 29KT 4294 10702
Bourque